Reye's Syndrome is not an infection; rather, it is an illness that affects some children after a viral infection. The condition is named after R. Douglas Reye who first diagnosed the condition in 1963. Clinical studies have linked Reye's Syndrome with aspirin. When children are recovering from viral infections, which cannot be treated with antibiotics, fever reducers and other medications are often given. If these medications contain aspirin, Reye's Syndrome may occur. Since the link between aspirin and Reye's Syndrome was found, case numbers have dropped dramatically.

Who is Affected by Reye's Syndrome?
Reye's Syndrome infections are typically found in young children and teens. Anyone between the ages of birth and 14 should not be given aspirin-containing medications. It is important to read the label on all medications before giving them to children, as aspirin may be listed.

Cases of Reye's Syndrome are more likely during the winter months when children are most susceptible to chicken pox and the flu.

How Long Does Reye's Syndrome Last?
The severity and length of the illness are dependent upon many factors, including the immune system reaction of the child. Most cases are mild and resolve without medical intervention, but all cases should be reported to a doctor and treated with emergency care. In rare cases, Reye's Syndrome can lead to death within just a few hours.

Symptoms of Reye's Syndrome
Children often suffer from a viral infection before symptoms of Reye's Syndrome begin. Symptoms usually begin within two weeks of a viral infection. Common symptoms include vomiting, fatigue, sleeplessness and diarrhea. Infants may experience shortness of breath.

Treatment is Supportive Not Curative
There is no known cure for Reye's Syndrome, but hospitalization may be necessary in extreme cases. Doctors will watch the patient closely and offer supportive services as needed. Support may include anti-nausea medication, insulin therapy and ventilation, in extreme cases.

The earlier the diagnosis, the better the outcome. If your child is experiencing any of the symptoms of Reye's Syndrome after healing from a viral infection, seek medical help immediately. The condition can worsen quickly and cause life-threatening side effects if proper medical care is not provided.
   
Preventing Reye's Syndrome

Preventing the condition requires eliminating all medications that contain aspirin or ingredients in the aspirin family. Medications in the salicylate (aspirin) family should not be given to infants, children or teens unless directed by a doctor.

READ ABOUT OTHER CHILDHOOD INFECTIONS

READ ABOUT INFECTIONS DURING PREGNANCY